Alert archive / Georgia / Special Weather Statements in 2023

Special Weather Statement, NWS Atlanta, GA

June 19, 20234 counties in Georgia

NWS Atlanta, GA issued this special weather statement at Jun 19, 2023, 4:29 AM EDT for 4 counties in Georgia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2023, 4:29 AM EDT (08:29 UTC)
Expired
Jun 19, 2023, 5:15 AM EDT
In force
46 min
Issued by
NWS Atlanta, GA
Hail
0.00 in
Wind
50

Counties Coweta County, GA, Heard County, GA, Meriwether County, GA, Troup County, GA

The radar

The Atlanta radar (KFFC), 21 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2023-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 963 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2023-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
963 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

534 
WWUS82 KFFC 190829
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
429 AM EDT Mon Jun 19 2023
 
GAZ042-044-052>054-066-067-190915-
Fayette GA-Coweta GA-Carroll GA-Troup GA-Heard GA-Meriwether GA-
South Fulton GA-
429 AM EDT Mon Jun 19 2023

...A strong thunderstorm will impact portions of west central
Fayette, northwestern Meriwether, southeastern Carroll, Heard,
northern Troup, Coweta and southwestern Fulton Counties through 515
AM EDT...

At 429 AM EDT, a strong thunderstorm was near Texas, or near
Franklin, moving east at 45 mph.

HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and 
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects. Heavy rain may cause temporary 
         street flooding especially in poor drainage areas.

Locations impacted include...
Newnan, LaGrange, Franklin, Greenville, City of South Fulton,
Peachtree City, Tyrone, Palmetto, Senoia, Hogansville, Grantville,
Luthersville, Whitesburg, Ephesus, Centralhatchee, Moreland,
Sharpsburg, Turin, Roopville and Haralson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3358 8486 3357 8481 3360 8479 3364 8466
      3325 8450 3325 8451 3322 8450 3293 8469
      3305 8522 3344 8529
TIME...MOT...LOC 0829Z 272DEG 37KT 3328 8519 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jun 19, 4:16 AM EDT, 13 minutes earlier.

Area forecast discussion, Jun 19, 4:16 AM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
416 AM EDT Mon Jun 19 2023

...Monday Morning Area Forecast Discussion...

.SHORT TERM...
(Today through Tuesday)
Issued at 347 AM EDT Mon Jun 19 2023

Today: At the time of this writing, a convective complex is pushing
through north GA. Storms have been sub-severe, posing a threat of
gusty winds, heavy rainfall, and frequent lightning. Expect to see
convection fill in across central GA from west to east as well over
the next couple of hours. The convection this morning will leave
behind a stable surface airmass, so expect to see a relative lull in
storms from mid-morning to around noon, although scattered showers
are certainly still possible amid the moist environment and broad
ascent from a 500 mb shortwave trough currently over the TN River
Valley. While a mostly cloudy sky will hinder insolation, WAA will
support widespread MUCAPE of 1500-2500 J/kg during the afternoon and
early evening, leading to reinvigorated convection. SPC has north GA
in a Marginal Risk for severe storms and central GA in a Slight Risk
with damaging winds as the primary hazard. Where breaks in the
clouds do allow for insolation, resulting pockets of increased mid-
level lapse rates could support hail. All storms will be capable of
producing frequent lightning and heavy rainfall. Speaking of the
latter, WPC has the portion of the CWA mainly along and south of I-
85 in a Slight Risk for flash flooding given the multiple rounds of
convection expected. For context, HREF is progging PWAT values of
1.6" to 1.8" across this area, and the daily mean per sounding
climatology is ~1.4". Temperatures are only expected to reach the
mid-80s at most today thanks to the cloud cover and rainfall.

Tonight and Tomorrow: Convection will decrease in intensity and
coverage after sunset as instability decreases. That said, the
environment will remain supportive of isolated to scattered showers
and storms overnight. The aforementioned shortwave trough will
become closed off and meander within the relatively weak flow aloft,
leading to widespread showers and thunderstorms primarily in the
afternoon and evening on Tuesday. Current thinking is that storms
will remain sub-severe for the most part largely due to weaker winds
aloft. That said, ample progged instability suggests that hail is
possible and water-loaded downdrafts could produce gusty winds. In
addition, locally heavy rainfall (especially over areas that receive
heavy rainfall today) could produce localized flash flooding.
Overnight lows will be in the mid-60s to lower 70s and afternoon
highs will be in the mid-70s to mid-80s, again moderated by the
cloud cover and rainfall.

Martin

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 347 AM EDT Mon Jun 19 2023

Key Messages:

* A dreary, moist pattern will continue with showers and storms
  expected each day through the end of the forecast period.

* 7 day rain totals will average 3 to 5 inches across the forecast
  area through next Monday, with locally higher amounts up to 7
  inches possible.

* With cloudy skies and continuous rains, temperatures will stay
  well below normal, with highs mostly in the upper 70s, 7 to 12
  degrees below normal, Wednesday and Thursday, and highs in the low
  to mid 80s beyond.

Moist Pattern Domination:

The wet pattern continues with a cut-off upper-level low pressure
system remaining stagnant across the Southeast and Tennessee River
Valley. Accompanied by an upper-level high pressure system over the
Great Lakes region, these two systems will create a pesky Rex Block,
that will keep the ongoing weather pattern in place through Friday.
When the pattern does break, the low will lift northward, but as it
does so, it will continue to pull Gulf moisture into the forecast
area, keeping rainy and cloudy conditions mostly in place, but with
overall precip chances starting to slow down by the end of the
weekend.

As for environmental conditions, PWATs under the stagnant low will
likely stay just above 1.5 inches through the forecast period,
according to GEFS and EPS runs, and with pseudo-moist adiabatic
profiles in place, instability will be present but limited to around
1000 J/kg each afternoon of SBCAPE values on average. This means,
numerous to widespread showers and thunderstorms will be likely each
day, but severe potential will be very limited.

Instead, the main weather concern will be continually increased
rainfall, with most recent 7-Day estimates trending upwards with 3
to 5 inches of averaged forecast rainfall through next Monday, but
locally higher values up to 7.5 inches could be possible, especially
where terrain can influence values on the southern side of the
Appalachians. The first few rounds of storms won't pose much of a
flooding threat, continuous rounds will eventually saturate the
soils, causing increased runoff by mid-week. By that time, a heavier
round of storms that train over an area for prolonged periods of
time may more easily lead to localized flooding. Additionally,
continuous rounds of rain may fill several river basins, leading to
potential river flooding across the Southeast. The SOutheast River
Forecast Center has already forecast several locations will be near-
flood towards the weeks' end. Additionally, the Weather Prediction
Center has some portion of the forecast area in a Slight Risk for
Excessive Rainfall (Level 2 of 4; At least 15% chance of rainfall
exceeding Flash Flood Guidance with 25 miles of a location) each day
through Thursday.

Thiem

&&

.AVIATION...
(06Z TAFS)
Issued at 133 AM EDT Mon Jun 19 2023

A convective complex is on track to bring SHRA and TSRA to ATL
between 08z and 13z. Development of additional convection behind
this complex this afternoon remains a tricky point of the
forecast. Have maintained the PROB30 for TSRA from 18z to 00z at
all TAF sites. Still anticipating ceilings to drop to MVFR and
then IFR as the convection moves in this morning. Gradual
improvement to ceilings is expected thru the early evening,
although MVFR to IFR restrictions are expected again tomorrow
(Tuesday) morning. Winds could waffle on either side of due south
this morning at ATL until going SW ~17z at 5-10 kts.

//ATL Confidence...06Z Update...
Medium confidence on timing of convection.
Medium to high confidence on all other elements.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          79  68  80  66 /  80  50  80  90
Atlanta         81  68  80  68 /  80  50  80  70
Blairsville     74  63  74  62 /  80  50 100  70
Cartersville    84  67  80  66 /  60  50  80  70
Columbus        82  70  85  68 /  80  40  80  70
Gainesville     78  68  78  66 /  80  50  90  80
Macon           80  70  84  68 /  80  50  80  70
Rome            85  68  80  68 /  60  40  80  60
Peachtree City  81  67  82  65 /  80  50  80  60
Vidalia         83  70  86  70 /  70  50  80  70

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Martin
LONG TERM....Thiem
AVIATION...Martin
Hazardous weather outlook, Jun 18, 11:06 PM EDT, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1106 PM EDT Sun Jun 18 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191030-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1106 PM EDT Sun Jun 18 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Showers and thunderstorms are likely overnight as a strong upper
level disturbance moves through the area. A few strong storms are
likely, with the potential for a few severe thunderstorms. The
primary severe thunderstorm hazards would be hail and damaging
wind gusts. However, all thunderstorms will have the capability of
producing frequent lightning and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

A cool and rainy pattern will set in this week, with multiple
rounds of thunderstorm activity expected over several days.
Widespread rainfall totals of 2 to 5 inches are forecast between
Monday and Saturday. Localized rainfall totals may approach or
exceed 7 inches in central or eastern Georgia. With the rainfall
being spread out over multiple days, the risk for flooding on any
given day remains slight (level 2 of 4). This said, the potential
for flooding will be higher than normal all week and we may begin
to see increases in river flows with time.

There is a marginal risk (level 1 of 5) for severe weather on
Monday, with wind and hail being the primary threats. Though the
risk is lower for the rest of the week and couple of strong or
severe cells can't be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS.

In the hours before

Special weather statement, Jun 19, 2:00 AM EDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
200 AM EDT Mon Jun 19 2023

GAZ001>003-011-019-030-041-042-190730-
Chattooga GA-Polk GA-Catoosa GA-Walker GA-Haralson GA-Carroll GA-
Dade GA-Floyd GA-
200 AM EDT Mon Jun 19 2023

...Strong thunderstorms will impact portions of Catoosa, Haralson,
Carroll, Floyd, Walker, Polk, Dade and Chattooga Counties through 330
AM EDT...

At 200 AM EDT, a line of strong thunderstorms was along a line
extending from Pisgah to Camp Sequoyah, and moving east at 30 mph.

HAZARD...Winds up to 40 mph, pea sized hail, frequent lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Rome, Carrollton, Cedartown, Lafayette, Summerville, Ringgold,
Trenton, Buchanan, Villa Rica, Fort Oglethorpe, Bremen, Temple,
Rockmart, Rossville, Tallapoosa, Chickamauga, Bowdon, Trion, Mount
Zion and Lookout Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3499 8498 3488 8501 3482 8513 3472 8517
      3472 8505 3446 8511 3441 8510 3439 8501
      3408 8505 3408 8492 3395 8498 3395 8505
      3381 8504 3378 8490 3358 8491 3357 8482
      3352 8482 3344 8494 3343 8529 3498 8560
TIME...MOT...LOC 0600Z 269DEG 28KT 3467 8587 3351 8568

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 19, 2:59 AM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
259 AM EDT Mon Jun 19 2023

GAZ020-021-031-032-190745-
Cobb GA-Cherokee GA-Bartow GA-Paulding GA-
259 AM EDT Mon Jun 19 2023

...A strong thunderstorm will impact portions of Paulding,
southwestern Cherokee, Cobb and southeastern Bartow Counties through
345 AM EDT...

At 259 AM EDT, a strong thunderstorm was over Yorkville, or 8 miles
west of Dallas, moving east at 45 mph.

HAZARD...40 mph wind and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Marietta, Canton, Cartersville, Dallas, Roswell, Smyrna, Kennesaw,
Woodstock, Acworth, Powder Springs, Holly Springs, Austell, Hiram,
Emerson, Braswell, Taylorsville, Fair Oaks, Lithia Springs, Yorkville
and Mount Bethel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3396 8498 3408 8492 3408 8504 3426 8449
      3411 8442 3405 8442 3399 8438 3396 8439
      3391 8445 3383 8446 3381 8449 3380 8462
      3381 8472 3379 8473 3378 8490 3381 8504
      3390 8504 3390 8505 3395 8505
TIME...MOT...LOC 0659Z 256DEG 39KT 3394 8498

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 19, 3:35 AM EDT, 54 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
335 AM EDT Mon Jun 19 2023

GAZ042-052-053-066-078-190830-
Harris GA-Coweta GA-Carroll GA-Troup GA-Heard GA-
335 AM EDT Mon Jun 19 2023

...Strong thunderstorms will impact portions of Carroll, Heard,
Troup, western Coweta and northwestern Harris Counties through 430 AM
EDT...

At 334 AM EDT, a line of strong thunderstorms was along a line
extending from near Newell to near La Fayette, and moving east at 35
mph.

HAZARD...Winds up to 40 mph, pea sized hail, frequent lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
LaGrange, Carrollton, Hamilton, Franklin, West Point, Hogansville,
Grantville, Bowdon, Pine Mountain, Whitesburg, Ephesus,
Centralhatchee, Roopville, Corinth, Plant Yates, Mountville,
Cannonville, Louise, Seaton Lake and Dunaway Gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3364 8490 3358 8491 3357 8482 3354 8483
      3351 8481 3319 8486 3287 8486 3279 8485
      3281 8517 3285 8515 3286 8519 3358 8532
TIME...MOT...LOC 0734Z 267DEG 30KT 3349 8544 3292 8547

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 19, 4:29 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
429 AM EDT Mon Jun 19 2023

GAZ042-044-052>054-066-067-190915-
Fayette GA-Coweta GA-Carroll GA-Troup GA-Heard GA-Meriwether GA-
South Fulton GA-
429 AM EDT Mon Jun 19 2023

...A strong thunderstorm will impact portions of west central
Fayette, northwestern Meriwether, southeastern Carroll, Heard,
northern Troup, Coweta and southwestern Fulton Counties through 515
AM EDT...

At 429 AM EDT, a strong thunderstorm was near Texas, or near
Franklin, moving east at 45 mph.

HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Newnan, LaGrange, Franklin, Greenville, City of South Fulton,
Peachtree City, Tyrone, Palmetto, Senoia, Hogansville, Grantville,
Luthersville, Whitesburg, Ephesus, Centralhatchee, Moreland,
Sharpsburg, Turin, Roopville and Haralson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3358 8486 3357 8481 3360 8479 3364 8466
      3325 8450 3325 8451 3322 8450 3293 8469
      3305 8522 3344 8529
TIME...MOT...LOC 0829Z 272DEG 37KT 3328 8519

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 2:00 AM EDTSpecial Weather StatementFFCCarroll, Catoosa, Chattooga, Dade, Floyd, Haralson and 2 more90 min
Jun 19, 2:59 AM EDTSpecial Weather StatementFFCCobb, Paulding46 min
Jun 19, 3:35 AM EDTSpecial Weather StatementFFCCarroll, Heard, Troup55 min
Jun 19, 4:44 AM EDTSpecial Weather StatementFFCHarris, Talbot, Upson31 min
Jun 19, 5:22 AM EDTSpecial Weather StatementFFCFayette, Henry, Meriwether, Newton, Pike, Rockdale and 2 more23 min
Jun 19, 5:48 AM EDTSpecial Weather StatementFFCMeriwether, Pike, Talbot, Troup, Upson27 min
Jun 19, 6:16 AM EDTSpecial Weather StatementFFCLamar, Meriwether, Pike, Talbot, Upson29 min
Jun 19, 6:18 AM EDTSpecial Weather StatementFFCClarke, Oglethorpe27 min
Jun 19, 6:40 AM EDTSpecial Weather StatementFFCDooly, Sumter35 min
Jun 19, 6:42 AM EDTSpecial Weather StatementFFCWebster33 min
Jun 19, 6:45 AM EDTSpecial Weather StatementFFCBibb, Crawford, Monroe, Peach, Talbot, Taylor and 1 more45 min
Jun 19, 6:47 AM EDTSpecial Weather StatementFFCOglethorpe, Wilkes28 min
Jun 19, 7:24 AM EDTSpecial Weather StatementFFCMcDuffie21 min
Jun 19, 7:43 AM EDTSpecial Weather StatementFFCPeach17 min
Jun 19, 8:57 AM EDTSpecial Weather StatementFFCCrisp, Wilcox33 min
Jun 19, 2:35 PM EDTSpecial Weather StatementFFCTaylor25 min
Jun 19, 7:17 PM EDTSpecial Weather StatementFFCHouston28 min
Jun 19, 7:18 PM EDTSpecial Weather StatementFFCSumter27 min

Nearby

Special Weather Statements in Georgia, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.